Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 501, NWS Norman, OK

October 10, 20214 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 10, 2021, 6:05 PM CDT for 4 counties in Oklahoma. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2021, 6:05 PM CDT (23:05 UTC)
Expired
Oct 10, 2021, 7:00 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Damage threat
Destructive
Hail
3.0 in
Wind
60.0 mph

Counties Caddo County, OK, Comanche County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 94 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 6:08 PM CDTTSTM WND GST 706 S Cooperton, OKSPOTTERNETWORK REPORT OF STRONG WINDS IN THE REAR FLANK DOWNDRAFT.
Oct 10, 6:13 PM CDTTORNADO9 E Cooperton, OKA TORNADO WAS OBSERVED NEAR SADDLE MOUNTAIN.
Oct 10, 6:20 PM CDTTORNADO8 W Boone, OKMULTIPLE REPORTS OF AN OBSERVED TORNADO AND DAMAGE W OF BOONE AND SOUTH OF CARNEGIE/ALDEN NEAR STATE HIGHWAYS 58 AND 19.
Oct 10, 6:36 PM CDTTSTM WND DMG7 Nw Apache, OKMANY POWER POLES DOWNED.
Oct 10, 6:40 PM CDTTSTM WND DMG5 Nnw Apache, OKTREES DOWNED AND OUTBUILDINGS DAMAGED BY ESTIMATED 70 TO 80 MPH WINDS IN STORM REAR FLANK DOWNDRAFT.
Oct 10, 6:45 PM CDTTORNADO4 Ssw Anadarko, OK
Oct 10, 7:00 PM CDTTSTM WND GST 624 Ene Apache, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 3:22 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-777 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS54 KOUN 102305
SVROUN
OKC015-031-075-149-110000-
/O.NEW.KOUN.SV.W.0501.211010T2305Z-211011T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
605 PM CDT Sun Oct 10 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washita County in western Oklahoma...
  Northern Comanche County in southwestern Oklahoma...
  Caddo County in southwestern Oklahoma...
  Eastern Kiowa County in southwestern Oklahoma...

* Until 700 PM CDT.

* At 604 PM CDT, a severe thunderstorm was located 4 miles northeast
  of Cooperton, moving northeast at 55 mph.

  THIS IS A DESTRUCTIVE STORM FOR NORTHEASTERN KIOWA AND SOUTHERN 
  CADDO COUNTIES.

  HAZARD...Three inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Anadarko, Carnegie, Apache, Fletcher, Cyril, Mountain View, Binger,
  Fort Cobb, Cement, Gracemont, Gotebo, Cooperton, Meers, Cogar,
  Alfalfa, Boone, Fort Cobb Reservoir, Lake Ellsworth, Albert and
  Lake Chickasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3536 9834 3537 9810 3484 9809 3470 9894
      3499 9908
TIME...MOT...LOC 2304Z 243DEG 46KT 3492 9884 

THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...3.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

..speg.
1 follow-up statement
447 
WWUS54 KOUN 102335
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
635 PM CDT Sun Oct 10 2021

OKC015-031-075-149-110000-
/O.CON.KOUN.SV.W.0501.000000T0000Z-211011T0000Z/
Washita OK-Comanche OK-Caddo OK-Kiowa OK-
635 PM CDT Sun Oct 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN WASHITA...NORTHERN COMANCHE...CADDO AND NORTHEASTERN
KIOWA COUNTIES...

At 634 PM CDT, severe thunderstorms were located near Fort Cobb and 
5 miles northwest of Meers, moving east-northeast at 50 mph. A 
Tornado Warning is also in effect for a portion of Caddo County 
where the severe thunderstorm may be capable of producing a tornado.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Anadarko, Carnegie, Apache, Fletcher, Cyril, Mountain View, Binger,
Fort Cobb, Cement, Gracemont, Meers, Cogar, Alfalfa, Boone, Fort Cobb
Reservoir, Lake Ellsworth, Albert, Lake Chickasha, Lake Lawtonka and
Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3536 9834 3537 9810 3484 9809 3473 9876
      3515 9876
TIME...MOT...LOC 2334Z 247DEG 44KT 3506 9846 3483 9865 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 5:45 PM CDT, 20 minutes earlier.

Area forecast discussion, Oct 10, 5:45 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
545 PM CDT Sun Oct 10 2021

...New MESOSCALE UPDATE, AVIATION, UPPER AIR...

.MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL
 ... Issued at 520 PM CDT Sun Oct 10 2021

The onset of a severe weather episode is now underway as storms in
southwestern Oklahoma are now showing signs of rapid organization.
One isolated supercell has evolved just north of Altus. Other
storms appear to be obtaining linear structures northeastward
along and immediately near the front... which is stretched
northeastward toward Ponca City.

The most dangerous conditions are expected to evolve along and
east of a surface low now located over the Red River west of
Frederick. The shear/instability parameter space over southwest
Oklahoma, western north Texas...and especially over central and
south-central Oklahoma along and east of I44 is supportive of
potentially strong tornadoes with any discrete supercell
structures that can be maintained, and/or a damaging wind threat
with QLCS mesovortex features with more linear structures.

Current timeline for potential impacts in the greater OKC metro
area is roughly 7:30 pm to 10:00 pm.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 257 PM CDT Sun Oct 10 2021

Overview:

Severe storms are expected today and this includes a threat of
tornadoes. A conditional significant tornado risk does exist and
details on potential failure modes are covered below. The bottom
line is, although some uncertainties remain, the atmosphere will be
in a highly anomalous state with an intense mid-upper trough with
~80+ knot 500-mb jet at the base of the trough and significant
ageostrophic response causing a rapid evolution of thermodynamic and
kinematic fields. There remains uncertainty with the important
details, particularly storm mode/evolution. It's possible that the
outcome could be favorable with minimal damage, but a reasonable
worst case scenario could lead to some significant impacts. We
continue to urge our partners and the public to help get the word
out of the potential for tornadoes and damaging winds late today
through the evening. Awareness and readiness are key to a successful
outcome.

Severe storms should form in southwest Oklahoma, and/or along the
northwest-southeast oriented front first by late afternoon (likely
not until after 3pm). Discrete or quasi-discrete supercells are
possible, and may remain discrete as far northeast as the OKC metro
area, although this is somewhat uncertain. Development further south
is likely through the evening along the front. Whether linear or
quasi-discrete by that point, continued surging moisture and
strengthening low-level shear will yield a very favorable parameter
space for tornadoes. It's important to note that warm/moist
advection may be the primary driver for destabilization later this
evening and early tonight, and so loss of daytime heating will not
preclude a tornado threat. The severe threat should exit our
forecast area by midnight, or shortly thereafter.

Key Messages:

--It will be difficult not to get at least a couple brief tornadoes
somewhere across roughly the southern half of Oklahoma this evening.

--Although a relatively low probability, there is a window for more
significant tornadoes, probably most likely across portions of
southwest Oklahoma, and probably south of the OKC metro area as it
appears now, though uncertainty remains.

--Storm motions will be fast. East-northeasterly around 40-50 mph.

--A QLCS may form and contain mesovortices and tornadoes within the
line. We will likely be aggressive with warnings with any
surges/bows or rear inflow jets, especially where radar coverage is
poor.

--Heavy rainfall amounts and localized flooding is possible,
especially from near OKC northeastward into the Stillwater and
Chandler areas. We have issued a Flood Watch for that area.

Meteorological Analysis:

Strong mid-upper trough is seen vividly on water vapor channel
imagery in eastern New Mexico as of this writing. Increasing large
scale ascent has so far led to mostly light precipitation/weak
convection north of the cold front in northwest Oklahoma. The front
now extends from near Medford to Watonga to just south of Elk City,
and to the north of there conditions are much cooler and more
stable. This is the portion of our area where we are not
concerned about severe thunderstorms. Near the front, convection
should increase late this afternoon, particularly as moisture
continues to surge northward and the capping EML (observed to be
strong on 17z Lamont sounding) weakens with the approach of the
trough.

Further south into southwest Oklahoma, the most robust convective
development is expected near a triple point and sharpening
dryline. Moisture depth/magnitude may initially be somewhat
limited but any discrete supercells that form would quickly move
into a more moist/unstable environment with lower LCL heights.
This will be during a time period when the atmosphere will be
rapidly evolving and tornadoes (some potentially significant)
could occur in southwest Oklahoma. These storms may remain quasi-
discrete into the OKC metro, but a more likely scenario might be
for a more significant bowing segment/wind event with QLCS
tornadoes by then, as strong DCVA with deepening trough moves in.
Timing will be critical and we'll watch very closely. Either way,
convective impacts to the OKC metro look to be concerning.

Storm mode is the main limiting factor to a more significant tornado
event. However, regardless of storm mode, the increasing instability
and strong low-level shear will be more than favorable for
tornadoes, but a more linear mode would preclude a more significant
longer lived/significant tornado threat. If the trough where a
little less amplified and deep shear vectors a little less
parallel to the surging Pacific front/dryline merger, we would be
more confident in discrete modes sustaining. Nonetheless, shear
vector orientations may remain oblique enough for quasi-discrete
into south-central and southeast Oklahoma later in the evening,
and as mentioned above the near surface buoyancy will still be
present and instability/shear parameter space will be high. So,
the tornado threat is concerning across south-central and
southeast Oklahoma through the evening.

Strong post frontal/Pacific front dryline winds could occur across
our far southwest counties (Knox City, Seymour area), and fire
weather conditions may briefly reach elevated.

To our partners: Thanks for all you do, good luck, and we're here
if we can help in any way.

BRB

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 257 PM CDT Sun Oct 10 2021

Tuesday will feature another significant mid-latitude system and
the discrete supercell/tornado threat seems to be most likely in
the eastern Panhandles, southwest Kansas, into northwest Oklahoma.
Upscale growth and potential for QLCS and associated hazards would
move through much of the area overnight Tuesday. We'll provide
more details tonight or tomorrow.

BRB

&&

.AVIATION...
(00Z TAFS)
Issued at 520 PM CDT Sun Oct 10 2021

Inclement weather is expected this evening at all but the
northwestern most terminals as a severe thunderstorm episode
impacts the region. There is a high probability for an Airport
Weather Warning at Will Rogers World Airport during the 00z-02z
timeframe, so interests should stay tuned.

Aviation weather conditions will improve at all terminals from
west to east by 06z as a cold front ushers in VFR conditions
through tomorrow.

&&

.UPPER AIR...
Issued at 520 PM CDT Sun Oct 10 2021

An Upper Air flight is planned for 00z..

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  76  57  77 / 100   0   0  60
Hobart OK         52  80  58  80 /  80   0   0  60
Wichita Falls TX  55  82  59  83 /  80   0  10  60
Gage OK           47  77  56  76 /  80   0   0  30
Ponca City OK     54  75  53  77 / 100  10   0  50
Durant OK         59  80  57  82 / 100   0  10  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 4 AM CDT Monday for OKZ013-019-020-025-026-029-
     030.

TX...None.
&&

SHORT TERM...20
LONG TERM....12
AVIATION...11
Hazardous weather outlook, Oct 10, 12:07 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1207 PM CDT Sun Oct 10 2021

OKZ004>048-050>052-TXZ083>090-111715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1207 PM CDT Sun Oct 10 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight

.Thunderstorms...
There is a risk for severe thunderstorms late this afternoon and
evening across all of the area except for northwestern Oklahoma.
Initially, discrete storms are expected to develop in parts of
southwest and central Oklahoma. Eventually, the storms are
expected to develop into a line that moves east across portions of
northern, central, and southern Oklahoma, and north Texas. Large
hail up to the size of baseballs, damaging wind gusts up to 80
mph, and tornadoes are all possible. Damaging winds will become an
increasing concern with the line of storms. The severe potential
is expected to diminish towards or a little after midnight
although showers and storms will continue in some areas overnight.

.Flooding...
There is a risk for flash flooding this evening into some of the
overnight hours. The highest potential for heavy rain that could
lead to flooding will be across central Oklahoma, including the
OKC metro, up into northeast parts of the state.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

.Thunderstorms...
Severe storms will be possible across much of Oklahoma and western
north Texas Tuesday into early Wednesday. All modes of severe
weather are possible, particularly in northwestern Oklahoma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this afternoon and evening,
and again late Tuesday.

In the hours before

Special weather statement, Oct 10, 5:17 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Norman OK
517 PM CDT Sun Oct 10 2021

OKZ035-036-102245-
Kiowa OK-Jackson OK-
517 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northeastern Jackson
and central Kiowa Counties through 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altus Air Force Base, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Altus, Snyder, Mountain Park, Roosevelt, Headrick, Friendship, Altus
Air Force Base, Warren, Humphreys and Tom Steed Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 9909 3469 9887 3464 9902 3464 9910
      3462 9908 3461 9908 3452 9934 3463 9940
TIME...MOT...LOC 2217Z 220DEG 36KT 3463 9928

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

..speg.
Local storm report, Oct 10, 5:28 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
528 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             ALTUS AIR FORCE BASE    34.66N 99.29W
10/10/2021  U1.00 INCH       JACKSON            OK   TRAINED SPOTTER

&&

FM
Local storm report, Oct 10, 6:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TORNADO          4 S COOPERTON           34.81N 98.87W
10/10/2021                   KIOWA              OK   BROADCAST MEDIA

            SWIRLS VISIBLE AT THE SURFACE.

&&
Local storm report, Oct 10, 6:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 S ALTUS               34.59N 99.33W
10/10/2021  M79 MPH          JACKSON            OK   MESONET

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 11:48 AM CDTFlood WatchOUNCleveland, Lincoln, Logan, Noble, Oklahoma, Payne and 1 more11 hr
Oct 10, 5:17 PM CDTSpecial Weather StatementOUNKiowa28 min
Oct 10, 5:24 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNJackson, Kiowa51 min
Oct 10, 5:39 PM CDTTornado WarningOUNComanche, Kiowa51 min
Oct 10, 5:46 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman29 min
Oct 10, 6:14 PM CDTTornado WarningOUNCaddo, Kiowa46 min
Oct 10, 6:23 PM CDTSevere Thunderstorm WarningOUNCotton52 min
Oct 10, 6:29 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa, Washita3 hr
Oct 10, 6:51 PM CDTSevere Thunderstorm WarningOUNKay39 min
Oct 10, 6:53 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNComanche, Cotton, Jefferson, Stephens, Tillman52 min
Oct 10, 6:53 PM CDTTornado Warning Tornado observedOUNCaddo, Grady52 min
Oct 10, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNCaddo, Canadian, Comanche, Grady48 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.